Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, September 5, 2023

September 5, 2023 · NWS TSA · 9 events in 5 counties and zones

Scattered thunderstorms developed across northeastern Oklahoma during the evening of the 5th, as a cold front moved through the area. The strongest thunderstorms produced large hail up to half dollar size, and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$187,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across northeastern Oklahoma during the evening of the 5th, as a cold front moved through the area. The strongest thunderstorms produced large hail up to half dollar size, and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 5, 4:54 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 5, 4:54 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
554 PM CDT Tue Sep 5 2023

...New AVIATION...

.SHORT TERM...
(The rest of this afternoon and Tonight)
Issued at 219 PM CDT Tue Sep 5 2023

Another unseasonably hot and humid afternoon is unfolding across
eastern Oklahoma and western Arkansas ahead of a frontal boundary
currently slowly approaching northeastern Oklahoma. Modest
frontogenetical forcing, along with increasing instability across
the region will likely allow scattered thunderstorms to develop
pater this afternoon along the leading edge of the boundary.
Initially weak deep layer shear should slowly increase through the
evening hours along the frontal boundary which would allow storms
to become better organized, most likely into multicell clusters.
Favorable low level lapse rates within a deeply mixed boundary
layer would favor some strong to severe wind gusts with the
strongest storms, with some isolated 70+ mph gusts possible as
storms organize into more of a linear segment. Additionally,
isolated large hail will be possible, especially with the
initially more discrete activity across far northeast Oklahoma and
northwest Arkansas. Clusters of storms will then shift south and
east through the evening and overnight hours. Severe potential
will wane with southward extent as instability and shear both
weaken through the night. The front will make rather slow progress
to the south through the night, but some cooler air will begin to
filter in behind the front across the northern half of the
forecast area, dropping overnight lows back into the low to mid
60s across northeast Oklahoma.

Bowlan

&&

.LONG TERM...
(Wednesday through Tuesday)
Issued at 219 PM CDT Tue Sep 5 2023

The front will continue to make slow progress to the south
throughout the day Wednesday, likely not pushing south of the Red
River until mid afternoon. Another hot and humid day will be in
store south of the front, with highs in the upper 90s again across
southeast Oklahoma before frontal passage. Another Heat Advisory
could be needed in this area, but will hold off for later
forecasts that have a better hold on frontal timing. More
seasonable early September weather is expected north of the front,
with highs from the mid 80s to lower 90s. Surface high pressure
will build in Wednesday night, allowing lows to dip into the
upper 50s in some places by Thursday morning.

Through the rest of the week, the frontal boundary will remain in
the vicinity of the forecast area before basically becoming
washed out by Friday. The local region will remain mainly under
the influence of northwest flow aloft along the eastern fringe of
a building upper ridge to the west southwest. A couple of
disturbances will move through the flow aloft, bringing more
chances for scattered showers and thunderstorms for parts of
eastern Oklahoma and northwest Arkansas both Wednesday night and
Thursday night. A return to southerly flow at the surface will
bring temperatures back up into the mid to upper 90s for the rest
of the work week. Another weak frontal boundary is progged to
slip into the region over the weekend, bringing additional shower
and thunderstorm chances to the region, along with more seasonably
normal temperatures. A pattern change still looks on track for
early next week, as the upper ridge breaks down and shifts further
west, allowing a strong upper trough to drop down into the middle
of the country. This would push a stronger frontal boundary
through the region on Monday. Increasing rain chances and below
normal temperatures are becoming more likely across the forecast
area by next week.

Bowlan

&&

.AVIATION...
(00Z TAFS)
Issued at 549 PM CDT Tue Sep 5 2023

The main aviation concern through the period remains impacts from
expected thunderstorms during the first 6 to 9 hours of the valid
TAF period. A few storms have developed ahead of an approaching
front across areas just north I-44 during the past hour or so,
with further development likely to occur. Expect potential for
IFR/MVFR conditions and gusty winds with any strong to severe
thunderstorms on station. MLC remains the least likely terminal to
see thunderstorms (20-30% chance) although some signs in recent
CAM guidance do indicate storms making it that far south. Will
continue to leave mention out, though, with conditions favoring a
more southward progression of storms near and east of the
Oklahoma/Arkansas border. Potential for strong wind gusts should
diminish further south however. Expect a shift to north to
northwest winds at all sites during the latter 12 to 18 hours of
the period, with speeds largely being in the 5 to 10kt range. VFR
conditions should prevail outside of thunderstorm impacts.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  89  64  94 /  60   0  10  10
FSM   74  95  69  97 /  30  10  10  20
MLC   71  94  66 100 /  30  10  10  10
BVO   61  88  57  93 /  20   0  10  10
FYV   67  88  58  92 /  60   0  10  10
BYV   69  87  61  90 /  60   0  10  10
MKO   69  89  64  95 /  60   0  10  10
MIO   63  86  57  91 /  60   0  10   0
F10   69  89  64  94 /  40   0  10  10
HHW   75  99  71 102 /  10  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>062-
     064>067-070>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

SHORT TERM...04
LONG TERM....04
AVIATION...22
Hazardous weather outlook, Sep 5, 3:32 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
432 PM CDT Tue Sep 5 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
432 PM CDT Tue Sep 5 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma into northwest Arkansas.
	ONSET...After 5 pm.

HEAVY RAIN.
	RISK...Limited.
	AREA...North of Interstate 40.
	ONSET...This evening.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

Scattered thunderstorms are expected to develop late this afternoon
across northeast Oklahoma and into far northwest Arkansas as a
cold front advances into the region. These thunderstorms will have
the potential to be strong to severe with damaging winds of around 70
mph and hail to the size of quarters possible. Locally heavy rains
will also be possible with these storms. This activity will spread to
the southeast as we move through the evening and into the overnight
hours.

Heat index values will remain in the 105 to 109 degree range into
the evening hours across portions of eastern Oklahoma and west-central
Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Dangerous Heat Potential.
THURSDAY AND FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY THROUGH MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A frontal boundary is expected to slowly push southward into
southeast Oklahoma Wednesday and remain in the region through
Friday. Along and south of this boundary, hot and humid
conditions are forecast with slightly cooler temperatures to the
north. Also, additional shower and thunderstorm chances are
possible off and on into the beginning of next week as a few
disturbances move across the Plains. Cooler conditions look to
return late weekend into early next week as another frontal
boundary pushes through the region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Sep 5, 5:45 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
645 PM CDT Tue Sep 5 2023

OKZ055-056-060015-
Nowata OK-Washington OK-
645 PM CDT Tue Sep 5 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WASHINGTON AND
NORTHWESTERN NOWATA COUNTIES THROUGH 715 PM CDT...

At 645 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Delaware, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Delaware...                       Lenapah...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

&&

LAT...LON 3670 9584 3680 9586 3693 9561 3672 9559
TIME...MOT...LOC 2345Z 245DEG 24KT 3677 9573

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Tulsa radar (KINX), 75 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Nowata

When
September 5, 6:07 PM CST
Where
Nowata County, 0.35 mi W of Lenapah
Measured
0.75 in hail
Reported by
Public
Coordinates
36.850, -95.636

Hail, Creek

When
September 5, 6:09 PM CST
Where
Creek County, 4.96 mi SSW of New Mannford
Measured
1 in hail
Reported by
Public
Coordinates
36.060, -96.370

Hail, Creek

When
September 5, 6:12 PM CST
Where
Creek County, 4.87 mi S of New Mannford
Measured
1.25 in hail
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
36.060, -96.340

Half dollar size hail damaged homes and vehicles.

Hail, Tulsa

When
September 5, 6:25 PM CST
Where
Tulsa County, 2.57 mi W of Wekiwa
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.150, -96.226

Thunderstorm Wind, Mayes

When
September 5, 8:00 PM CST
Where
Mayes County, 1 mi W of Pensacola
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.450, -95.148

Strong thunderstorm wind snapped large tree limbs, and blew down power lines.

Thunderstorm Wind, Mayes

When
September 5, 8:10 PM CST
Where
Mayes County, 0.33 mi SSE of Langley
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.466, -95.047

Strong thunderstorm wind damaged a restaurant, snapped large tree limbs, and blew down power lines.

Thunderstorm Wind, Delaware

When
September 5, 8:15 PM CST
Where
Delaware County, Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
36.580, -94.770

Strong thunderstorm wind caused extensive damage to a storage building, and damaged a boat dock.

Thunderstorm Wind, Delaware

When
September 5, 8:27 PM CST
Where
Delaware County, 2.17 mi SW of Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
36.559, -94.800

Strong thunderstorm wind damaged boats, and the boat dock, at the Grand Lake Sailing Club.

Thunderstorm Wind, Delaware

When
September 5, 9:55 PM CST
Where
Delaware County, 0.47 mi WNW of Grove Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.603, -94.737

The AWOS at the Grove Municipal Airport measured 60 mph thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139621, 1139632, 1139637, 1139643, 1139657, 1139658, 1139648, 1139655, 1139654.